Kansas, 2011Tornadoes and Hail in Kansas, May 24, 2011
May 24, 2011 · NWS ICT · 68 events in 20 counties and zones
A strong upper level disturbance and associated frontal boundary interacted with a moist and unstable air mass to produce a couple rounds of widespread strong to severe thunderstorms across central, south-central and southeast Kansas during the afternoon and evening hours on the 24th. A handful of tornadoes occurred across central Kansas, some of which produced damage and an injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $476,000
- Crop damage
- None recorded
- Events
- 68
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance and associated frontal boundary interacted with a moist and unstable air mass to produce a couple rounds of widespread strong to severe thunderstorms across central, south-central and southeast Kansas during the afternoon and evening hours on the 24th. A handful of tornadoes occurred across central Kansas, some of which produced damage and an injury. Straight-line thunderstorm winds of 60 to 80 mph also affected many locations, producing areas of damage. Large hail was not as prevalent, although some stones did reach one inch in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 12:25 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, May 24, 12:25 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
125 PM CDT TUE MAY 24 2011
.DISCUSSION...
EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THE MAIN UPPER WAVE
APPROACHING THE OK PANHANDLE/WESTERN KS WITH SOME MID LEVEL COOLING
CU NOW SHOWING UP OVER FAR SW KS. THIS IS LIKELY THE LEADING EDGE OF
THE COOLER MID LEVEL AIR NEEDED TO ERODE CAP. THEREFORE FEEL THAT
INITIATION ALONG THE DRYLINE COULD OCCUR AS EARLY AS 2 PM WEST OF
THE FORECAST AREA.
DUE TO PLENTY OF INSTABILITY AND DEEP LAYER SHEAR...HIGH END SEVERE
WILL BE LIKELY WITH ANY STORM THIS AFTERNOON. WITH LACK OF SYNOPTIC
LOW LEVEL TURNING...FEEL THE BEST LONGER TRACK TORNADO THREAT SHOULD
INITIALLY BE FOR STORMS THAT CAN RIDE ALONG THE OUTFLOW BOUNDARY
WHICH EXTENDS FROM MCPHERSON TO NEAR HUTCHINSON. AFTER 22Z THE LOW
LEVEL WINDS BECOME MORE FAVORABLE FOR LONGER TRACK TORS ACROSS MORE
OF THE FORECAST AREA FOR ANY STORM THAT CAN AVOID BEING CONTAMINATED
BY OTHER STORMS. WITH THIS STRONG OF A WAVE COMING OUT LIKELY
GENERATING NUMEROUS STORMS...FEEL STORM INTERACTION SHOULD BE THE
BIGGEST LIMITING FACTOR FOR LONGER TRACK TORS. HOWEVER HOW THIS
PLAYS OUT WILL CONTINUE TO BE IN QUESTION UNTIL THE STORMS ACTUALLY
INITIATE. -LAWSON
TONIGHT...AN ACTIVE SEVERE WEATHER EVENING IS ANTICIPATED AS A
PROGRESSIVE MID/UPPER TROUGH TRANSLATES EAST OUT OF THE SOUTHERN
ROCKIES AND INTO THE GREAT PLAINS. AN OUTBREAK OF SEVERE WEATHER
IS ANTICIPATED THIS AFTERNOON/EVENING AS LARGE-SCALE FORCING FOR
ASCENT SPREADS OVER THE AREA. THE COMBINATION OF HIGH INSTABILITY
AND SHEAR SUPPORTS THE PREVIOUS FORECAST WITH A WIDESPREAD
OUTBREAK OF SEVERE WEATHER INCLUDING VERY LARGE HAIL AND A FEW
STRONG TORNADOES THROUGH THE EVENING HOURS. DUE TO ANTICIPATED
STORM MOTIONS OF 35-50 KNOTS...THE THREAT FOR WIDESPREAD FLOODING
APPEARS TO BE LIMITED ALTHOUGH LOCALIZED FLASH FLOODING WILL BE
POSSIBLE THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS PORTIONS
OF SOUTHEAST KANSAS.
MODEL DIFFERENCES BETWEEN THE GFS/NAM CONTINUE OVERNIGHT BUT THE
SEVERE WEATHER THREAT IS EXPECTED TO GRADUALLY SHIFT EASTWARD WITH A
LULL POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL KANSAS LATE
TONIGHT/EARLY WED BEFORE WIDELY SCATTERED SHOWERS/ISOLATED
THUNDERSTORM CHANCES INCREASE ON THE BACKSIDE OF THE MID/UPPER
TROUGH. LARGE-SCALE FORCING FOR SUBSIDENCE WILL OVERSPREAD THE AREA
WED NIGHT BRINGING DIMINISHING CHANCES FOR PRECIPITATION.
THU-FRI...SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE CENTRAL
PLAINS ON THU WITH SEASONABLE TEMPERATURES AND DRY WEATHER
ANTICIPATED. EXPECT RISING TEMPERATURES ON FRI AND WILL MAINTAIN
LOW POPS AS A TROUGH OF LOW PRESSURE MOVES OUT OF THE ROCKIES AND
OVER NORTHERN/CENTRAL PLAINS. A SUBTLE RISE IN TEMPERATURES IS
EXPECTED WITH SEASONABLE VALUES IN THE 70S/AROUND 80.
SATURDAY THROUGH TUESDAY...
BOTH THE GFS AND ECMWF SUPPORT A SIMILAR LARGE-SCALE PATTERN WITH A
MID/UPPER TROUGH OVER THE WEST COAST AND MID/UPPER RIDGING OVER THE
OHIO VALLEY AREA LEADING TO SOUTHWEST MID/UPPER FLOW ACROSS THE
GREAT PLAINS. THIS SHOULD BRING MINIMAL CHANCES FOR WETTING RAINS
WITH MILD TEMPERATURES THROUGH THE PERIOD.
MWM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 61 71 54 72 / 80 60 30 0
HUTCHINSON 59 65 53 71 / 80 70 20 0
NEWTON 60 66 53 69 / 80 60 30 0
ELDORADO 61 70 54 70 / 80 60 30 10
WINFIELD-KWLD 62 73 55 72 / 80 40 30 10
RUSSELL 57 63 51 71 / 70 70 20 0
GREAT BEND 57 63 51 71 / 60 70 20 0
SALINA 59 66 52 71 / 90 70 30 10
MCPHERSON 59 66 53 70 / 90 70 30 0
COFFEYVILLE 65 76 57 69 / 80 50 40 10
CHANUTE 64 73 55 67 / 80 60 50 10
IOLA 63 72 55 66 / 80 60 50 10
PARSONS-KPPF 65 75 56 68 / 80 50 40 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 24, 1:15 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT TUE MAY 24 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-251915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
215 PM CDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED
THROUGH THE EVENING HOURS ACROSS THE AREA. SEVERE THUNDERSTORMS WITH
TENNIS BALL SIZED HAIL...DAMAGING WINDS OF 60 TO 70 MPH AND
TORNADOES ARE POSSIBLE FOR THE ENTIRE AREA. THE AREA OF GREATEST
CONCERN FOR POSSIBLE LONG TRACK STRONG TO VIOLENT TORNADOES WILL
AFFECT SOUTH CENTRAL KANSAS...MAINLY FOR LOCATIONS SOUTH OF
HIGHWAY 50 THROUGH THE EVENING HOURS, INCLUDING THE CITIES OF
WICHITA, HUTCHINSON, KINGMAN, EL DORADO, WELLINGTON, AND WINFIELD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW STRONG THUNDERSTORMS MAY LINGER THROUGH THE MORNING HOURS
ACROSS SOUTHEAST KANSAS ON WEDNESDAY BUT THE THREAT FOR WIDESPREAD
SEVERE WEATHER REMAINS LOW.
A FAST MOVING STORM SYSTEM MOVING OUT OF THE ROCKIES ON FRIDAY
MAY BRING INCREASING CHANCES FOR THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THIS
EVENING ACROSS THE ENTIRE AREA.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
MWM
In the hours before
Special weather statement, May 24, 3:03 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CDT TUE MAY 24 2011
KSZ091-092-242300-
HARPER-SUMNER-
403 PM CDT TUE MAY 24 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES...
AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 39 MILES SOUTH OF BURLINGTON...OR 61 MILES
SOUTH OF ANTHONY...AND MOVING NORTHEAST AT 40 MPH.
PEOPLE IN HARPER AND SUMNER COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.
COOK
Special weather statement, May 24, 3:14 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT TUE MAY 24 2011
KSZ067-082-083-242145-
KINGMAN-RENO-SEDGWICK-
414 PM CDT TUE MAY 24 2011
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN...RENO AND SEDGWICK COUNTIES...
AT 411 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CONWAY SPRINGS...OR 20 MILES NORTHWEST OF WELLINGTON...AND
MOVING NORTH AT 50 MPH.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
COOK
Event by event
53 thunderstorm wind, 9 hail, 5 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Kingman
- When
- May 24, 3:27 PM CST to 3:37 PM CST
- Where
- Kingman County, 0.22 mi WSW of Kingman Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.668, -98.123
Measured at the Kingman Airport.
Thunderstorm Wind, Reno
- When
- May 24, 3:40 PM CST
- Where
- Reno County, 1.17 mi E of Abbyville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.972, -98.179
A railroad crossing arm was damaged just south of Highway 50 on Highway 14.
Thunderstorm Wind, Reno
- When
- May 24, 3:41 PM CST
- Where
- Reno County, Arlington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -98.180
Tree limbs and power lines were downed in Arlington.
Thunderstorm Wind, Reno
- When
- May 24, 3:41 PM CST
- Where
- Reno County, 0.54 mi W of Yoder
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.930, -97.880
Measured by KSN Weather Lab equipment.
Thunderstorm Wind, Reno
- When
- May 24, 3:45 PM CST to 3:55 PM CST
- Where
- Reno County, 0.66 mi ESE of (Hut)hutchinson Muni
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.066, -97.859
Measured by ASOS equipment at the airport. Emergency management reported a 6-inch diameter tree limb through a roof in west-central Hutchinson. A 12-inch diameter tree was also reported down. Police reported power lines down in the city.
Hail, Barton
- When
- May 24, 3:50 PM CST to 4:02 PM CST
- Where
- Barton County, 0.46 mi WSW of Great Bend
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.367, -98.778
Dime to quarter size hail was reported in the city by the public, a trained spotter and amateur radio.
Lightning, Barton
- When
- May 24, 3:50 PM CST
- Where
- Barton County, 1.15 mi NE of Great Bend
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.382, -98.755
A small fire at a Great Bend apartment complex was reportedly started by lightning. Property damage amounts are rough estimates.
Thunderstorm Wind, Reno
- When
- May 24, 4:00 PM CST
- Where
- Reno County, 2.05 mi WNW of Willowbrook
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 38.115, -98.032
Winds estimated around 70 mph blew off parts of a residential metal roof near the intersection of Dean Road and 56th Avenue.
Thunderstorm Wind, Reno
- When
- May 24, 4:02 PM CST
- Where
- Reno County, 0.7 mi ESE of Nickerson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.145, -98.069
Power lines were downed near the intersection of 82nd and Riverton. The number of power lines or poles downed is unknown.
Tornado, Barton
- When
- May 24, 4:06 PM CST to 4:13 PM CST
- Where
- Barton County, 7.26 mi SE of Dundee to 3.93 mi ESE of Dundee
- Rating
- EF1
- Path length
- 3.41 mi
- Path width
- 315 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.261, -98.769
The tornado moved out of Stafford county and into Barton County. Minimal damage was reported by the tornado.
Thunderstorm Wind, Sedgwick
- When
- May 24, 4:06 PM CST
- Where
- Sedgwick County, 0.69 mi S of Garden Plain
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.660, -97.680
Straight-line winds downed 6 to 8 inch diameter tree limbs, threw square hay bales 30 feet, and also threw a porta potty 50 yards.
Tornado, Barton
- When
- May 24, 4:09 PM CST to 4:17 PM CST
- Where
- Barton County, 1.36 mi N of Ellinwood to 1.68 mi SSE of Cheyenne Bottoms
- Rating
- EF1
- Path length
- 5.14 mi
- Path width
- 75 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.370, -98.580
The tornado touched down just outside of Ellinwood and moved to the northwest. The tornado caused considerable damage at one farmstead and moderate damage at two others. Most of the damage was limited to outbuildings such as barns and sheds. However, the residences did sustain some minor damage as well. One person was injured (direct).
Hail, Sumner
- When
- May 24, 4:09 PM CST
- Where
- Sumner County, Wellington
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.270, -97.400
Thunderstorm Wind, Sedgwick
- When
- May 24, 4:11 PM CST
- Where
- Sedgwick County, 0.69 mi S of Andale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.790, -97.630
Reported by a KWCH storm chaser.
Thunderstorm Wind, Sumner
- When
- May 24, 4:17 PM CST
- Where
- Sumner County, Wellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.270, -97.400
Winds were estimated around 60 mph.
Thunderstorm Wind, Ellsworth
- When
- May 24, 4:18 PM CST
- Where
- Ellsworth County, 1.76 mi ESE of Ellsworth
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.720, -98.200
Winds were estimated around 70 mph.
Hail, Sedgwick
- When
- May 24, 4:19 PM CST
- Where
- Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.690, -97.460
Thunderstorm Wind, Barton
- When
- May 24, 4:22 PM CST
- Where
- Barton County, 4.32 mi ESE of Dundee
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 38.290, -98.810
Eighteen to twenty-inch diameter trees were downed.
Thunderstorm Wind, Sumner
- When
- May 24, 4:24 PM CST
- Where
- Sumner County, 0.88 mi NW of Caldwell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.040, -97.610
Reported by KWCH storm chaser.
Hail, Sedgwick
- When
- May 24, 4:25 PM CST
- Where
- Sedgwick County, 0.55 mi E of Mt Hope
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -97.660
Thunderstorm Wind, Sedgwick
- When
- May 24, 4:25 PM CST
- Where
- Sedgwick County, 3.8 mi ESE of Eastborough
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.681, -97.185
Power lines were downed near the intersection of Highways 96 and 54.
Thunderstorm Wind, McPherson
- When
- May 24, 4:30 PM CST to 4:35 PM CST
- Where
- McPherson County, 7.36 mi ESE of Moundridge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.170, -97.390
Winds were estimated around 70 mph.
Thunderstorm Wind, Barton
- When
- May 24, 4:30 PM CST
- Where
- Barton County, 3.25 mi NE of Great Bend
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.405, -98.730
Two homes and an outbuilding were damaged near Barton County Community College, but the extent of damage is unknown.
Thunderstorm Wind, Reno
- When
- May 24, 4:34 PM CST
- Where
- Reno County, (Hut)hutchinson Muni
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.070, -97.870
Measured at the Hutchinson Airport.
Thunderstorm Wind, Reno
- When
- May 24, 4:35 PM CST
- Where
- Reno County, 0.54 mi W of Nickerson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.150, -98.090
Nickerson was without power for a time.
Thunderstorm Wind, Butler
- When
- May 24, 4:53 PM CST
- Where
- Butler County, Elbing
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -97.130
Winds were estimated around 60 to 65 mph.
Thunderstorm Wind, McPherson
- When
- May 24, 5:10 PM CST
- Where
- McPherson County, 0.83 mi SW of Lindsborg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -97.679
Eight to ten-inch diameter tree limbs were downed in Lindsborg.
Thunderstorm Wind, Marion
- When
- May 24, 5:15 PM CST
- Where
- Marion County, 6.04 mi ESE of Peabody
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.124, -97.005
Winds were estimated around 60 mph on Timber south of 40th.
Thunderstorm Wind, Butler
- When
- May 24, 5:16 PM CST
- Where
- Butler County, 7.25 mi NNW of El Dorado Res
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.970, -96.860
Winds of at least 65 mph were estimated.
Hail, Barton
- When
- May 24, 5:20 PM CST
- Where
- Barton County, 3.86 mi NW of Galatia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -99.020
Thunderstorm Wind, Butler
- When
- May 24, 5:24 PM CST
- Where
- Butler County, 5.05 mi NE of El Dorado Res
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 37.930, -96.768
A semi trailer was blown over on the Kansas Turnpike between mile markers 82 and 83.
Thunderstorm Wind, Marion
- When
- May 24, 5:26 PM CST
- Where
- Marion County, 0.69 mi S of Florence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.240, -96.930
Winds were estimated around 60 mph.
Hail, Russell
- When
- May 24, 5:28 PM CST
- Where
- Russell County, 5.95 mi NW of Milberger
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -99.010
Thunderstorm Wind, Barton
- When
- May 24, 5:45 PM CST
- Where
- Barton County, Pawnee Rock
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.270, -98.980
Winds were estimated around 70 mph.
Thunderstorm Wind, Barton
- When
- May 24, 5:55 PM CST to 6:05 PM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $15,000
- Reported by
- AWOS
- Coordinates
- 38.350, -98.850
Measured at the Great Bend Airport. Law enforcement reported a roof blown off a building in Great Bend.
Thunderstorm Wind, Butler
- When
- May 24, 6:00 PM CST
- Where
- Butler County, 2.58 mi ENE of Rose Hill
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.588, -97.089
Winds estimated around 90 mph destroyed a pole barn, and also inflicted some tree damage.
Thunderstorm Wind, Barton
- When
- May 24, 6:05 PM CST
- Where
- Barton County, 0.54 mi W of Hoisington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -98.780
Winds were estimated around 70 mph. Some roof damage was reported in Hoisington.
Tornado, Barton
- When
- May 24, 6:11 PM CST to 6:12 PM CST
- Where
- Barton County, 4.72 mi E of Hoisington to 5.07 mi E of Hoisington
- Rating
- EF0
- Path length
- 0.37 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.526, -98.683
The tornado touched down briefly in open country.
Thunderstorm Wind, Barton
- When
- May 24, 6:11 PM CST
- Where
- Barton County, 0.69 mi N of Susank
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.640, -98.770
Winds were estimated around 60 mph.
Hail, Butler
- When
- May 24, 6:12 PM CST
- Where
- Butler County, 3.43 mi SW of Augusta
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.650, -97.030
Thunderstorm Wind, Barton
- When
- May 24, 6:15 PM CST
- Where
- Barton County, 4.39 mi SW of Odin
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -98.650
Thunderstorm Wind, Barton
- When
- May 24, 6:20 PM CST
- Where
- Barton County, 3.85 mi ENE of Cheyenne Bottoms
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -98.590
Winds were estimated around 60 mph.
Tornado, Barton
- When
- May 24, 6:22 PM CST to 6:25 PM CST
- Where
- Barton County, 1.3 mi NW of Claflin to 4 mi NNE of Claflin
- Rating
- EF0
- Path length
- 3.38 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -98.544
A relatively weak tornado moved over open country.
Thunderstorm Wind, Elk
- When
- May 24, 6:28 PM CST
- Where
- Elk County, Grenola
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -96.450
Winds were estimated at 60 mph.
Thunderstorm Wind, Ellsworth
- When
- May 24, 6:35 PM CST
- Where
- Ellsworth County, 0.88 mi NW of Holyrood
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.590, -98.410
Winds were estimated around 80 mph.
Thunderstorm Wind, Greenwood
- When
- May 24, 6:35 PM CST
- Where
- Greenwood County, 4.84 mi N of Piedmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 37.690, -96.370
The roof of a barn was blown off, and trees of undetermined size were damaged.
Thunderstorm Wind, Russell
- When
- May 24, 6:43 PM CST
- Where
- Russell County, 0.87 mi NE of Lucas
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.060, -98.540
Winds were estimated around 65 mph.
Thunderstorm Wind, Chautauqua
- When
- May 24, 6:44 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.020, -96.180
A 12-inch diameter tree limb was downed.
Thunderstorm Wind, Greenwood
- When
- May 24, 6:44 PM CST
- Where
- Greenwood County, 0.55 mi E of Eureka
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -96.290
Several trees up to 3.5 feet in diameter were uprooted.
Thunderstorm Wind, Greenwood
- When
- May 24, 6:45 PM CST
- Where
- Greenwood County, 5.33 mi ENE of Eureka Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.880, -96.210
Winds were estimated around 60 mph.
Thunderstorm Wind, Chautauqua
- When
- May 24, 6:45 PM CST
- Where
- Chautauqua County, Sedan
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 37.130, -96.180
An 18-inch diameter tree was downed.
Thunderstorm Wind, Greenwood
- When
- May 24, 6:45 PM CST
- Where
- Greenwood County, 3.77 mi NW of Hamilton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 38.021, -96.216
A small barn was destroyed by winds estimated around 70 mph.
Thunderstorm Wind, Ellsworth
- When
- May 24, 6:47 PM CST
- Where
- Ellsworth County, 3.51 mi ENE of Wilson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.840, -98.410
Winds were estimated around 60 mph.
Tornado, Ellsworth
- When
- May 24, 6:50 PM CST to 6:52 PM CST
- Where
- Ellsworth County, 2.18 mi NNW of Wilson to 2.4 mi N of Wilson
- Rating
- EF0
- Path length
- 0.45 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.851, -98.478
The tornado touched down briefly in open country.
Thunderstorm Wind, Chautauqua
- When
- May 24, 6:50 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 37.020, -96.180
Several power lines were downed.
Thunderstorm Wind, Rice
- When
- May 24, 6:52 PM CST
- Where
- Rice County, 1.76 mi NW of Lyons
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -98.220
Winds were estimated around 70 to 80 mph. Some tree damage was reported in Lyons. The Lyons News contributed to this report.
Thunderstorm Wind, Greenwood
- When
- May 24, 6:55 PM CST
- Where
- Greenwood County, 0.36 mi N of Madison
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 38.135, -96.131
A large tree fell on a house in Madison, partially damaging one side of the home.
Thunderstorm Wind, Montgomery
- When
- May 24, 6:57 PM CST
- Where
- Montgomery County, 1.3 mi ESE of Caney
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.010, -95.930
Winds were estimated around 70 mph.
Thunderstorm Wind, Lincoln
- When
- May 24, 7:15 PM CST
- Where
- Lincoln County, 0.69 mi N of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.040, -98.150
Winds were estimated around 60 mph.
Hail, Kingman
- When
- May 24, 7:28 PM CST
- Where
- Kingman County, 4.83 mi N of Murdock
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -97.936
Reported near the intersection of Highway 17 and NE 30th.
Thunderstorm Wind, Montgomery
- When
- May 24, 7:30 PM CST
- Where
- Montgomery County, Coffeyville Arpt
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.100, -95.570
Measured at the Coffeyville Airport.
Thunderstorm Wind, Labette
- When
- May 24, 7:34 PM CST
- Where
- Labette County, 0.69 mi S of Parsons
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.340, -95.270
Winds were estimated around 80 mph.
Thunderstorm Wind, Saline
- When
- May 24, 7:51 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.820, -97.620
Reports from Fire Department personnel, emergency management and a KAKE TV storm chaser reported areas of thunderstorm wind damage in Salina. Windows were blown out of a business near the intersection of Cloud and South 9th street, power lines were downed on Santa Fe Avenue, and some trees were uprooted across the city.
Thunderstorm Wind, Neosho
- When
- May 24, 8:05 PM CST
- Where
- Neosho County, St Paul
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -95.170
Winds were estimated around 60 mph.
Thunderstorm Wind, Neosho
- When
- May 24, 8:05 PM CST
- Where
- Neosho County, 4.08 mi WSW of St Paul
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 37.500, -95.240
Winds estimated around 80 mph inflicted extensive damage to a farmstead. A pole-barn and outbuilding were flattened, several cars were damaged, the roof of their home was damaged, and a trailer was flipped over. The Chanute Tribune contributed to this report.
Thunderstorm Wind, Neosho
- When
- May 24, 8:10 PM CST
- Where
- Neosho County, 0.55 mi E of Erie
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -95.240
Hail, Wilson
- When
- May 24, 9:52 PM CST
- Where
- Wilson County, Fredonia
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.530, -95.820
Thunderstorm Wind, Neosho
- When
- May 24, 10:16 PM CST
- Where
- Neosho County, 0.88 mi SE of Chanute
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.670, -95.460
Measured at the Chanute Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
- Wildfire in Texas, May 24 to 27, 2011$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308694, 308703, 308695, 308696, 308697, 308698, 312654, 312648, 308701, 293938, 308707, 293936, 308708, 308709, 308711, 308712, 308714, 308716, 308718, 308721, 308725, 308723, 312653, 308722, 308724, 308726, 308729, 308727, 308728, 308730, 308731, 308732, 308733, 308734, 308735, 308736, 308737, 293949, 308738, 308739, and more.